Nebraska, 2012

Damaging Winds in Nebraska, June 29, 2012

June 29, 2012 · NWS LBF · 2 events in 2 counties and zones

A cluster of thunderstorms developed across southwest Nebraska and moved northeast through Lincoln and Custer counties. On the northern edge of the cluster thunderstorm winds produced dry downbursts that caused wind gusts from 64 mph to 78 mph, along with temperature and dewpoint jumps.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cluster of thunderstorms developed across southwest Nebraska and moved northeast through Lincoln and Custer counties. On the northern edge of the cluster thunderstorm winds produced dry downbursts that caused wind gusts from 64 mph to 78 mph, along with temperature and dewpoint jumps. The strong winds down large trees in North Platte and Broken Bow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 11:31 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 28, 11:31 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1231 AM CDT FRI JUN 29 2012

.AVIATION...

VISUAL FLIGHT RULES ARE FORECAST TO CONTINUE AT TERMINALS KLBF AND
KVTN THROUGH 30/06Z. SHORT TERM MODELS REFLECT INCREASING
BOUNDARY LAYER MOISTURE WHERE LOW CLOUDS MAY DEVELOP WEST BEYOND
09Z...HOWEVER ONGOING CONVECTION WILL INFLUENCE FURTHER CLOUD
DEVELOPMENT AND WILL HOLD OFF MENTION UNTIL LOW CLOUDS MATERIALIZES.
THROUGH 08Z THUNDERSTORM CLUSTER WILL MOVE NORTHEAST WHERE CLOUD
BASES BETWEEN 6 KFT TO 10 KFT CAN BE ANTICIPATED AT THE KLBF
TERMINAL AND LIFTING BEYOND 12Z LEAVING SOME HIGH CLOUDS BEYOND.

&&

PREV DISCUSSION... /ISSUED 337 PM CDT THU JUN 28 2012/

SYNOPSIS...

UPPER LOW ACROSS MANITOBA HAS FLATTENED UPPER RIDGE CURRENTLY
ACROSS THE CENTRAL PLAINS. WATER VAPOR SHOWING NARROW BAND OF GOOD
TROPICAL MOISTURE STREAMING ALONG THE WESTERN SIDE OF THE
RIDGE AND TAKES IT ACROSS MOST OF THE CWA. WARM/FAIRLY MOIST
BOUNDARY LAYER IN PLACE. TEMPS ARE MID 90S SOUTH AND NEAR 90/LOWER
90S NORTH. SURFACE WINDS GENERALLY LIGHT SOUTHEAST. CONSIDERABLE
CONVECTION FIRING ACROSS COLORADO AND ADJACENT MOUNTAIN STATES.

DISCUSSION...

WITH BETTER SURFACE MOISTURE AVAILABLE THIS AFTERNOON...PW VALUES
INCREASE FROM AROUND 1.25 INCHES PEAKING NEAR 1.5 INCHES AT 06Z.
A WEAK UPPER LEVEL DISTURBANCE CURRENTLY CROSS CENTRAL COLORADO WILL
RIDE THE RIDGE PERIPHERY WITH ANOTHER CHANCE FOR THUNDERSTORMS.
HAVE GONE WITH NEAR 30 POPS SOUTHERN HAVE OF AREA AND SLIGHT
CHANCE NORTH. BETTER MOISTURE WILL LEAD TO HIGHER QPF THAN LAST
EVENING...ALTHOUGH COVERAGE MAY BE MORE LIMITED/FOCUSED. BASED ON
AVAILABLE MOISTURE/INSTABILITY...A FEW STORMS WILL CONTAIN GUSTY
WINDS AND SMALL HAIL THIS EVENING. DAMAGING WINDS/LARGE HAIL IS
POSSIBLE.

SURFACE LOW LIFTS NORTH FRIDAY. MODELS IN GOOD AGREEMENT INCREASING
850 MB TEMPS BACK ABOVE 30C FOR MOST OF THE CWA. FORECAST HIGHS
FOLLOW SUIT WITH TEMPS IN THE UPPER 90S TO 106...WARMEST ACROSS SW
NEB. MODELS PUSH DRYLINE TO NEAR HIGHWAY 61...WITH WESTERLY WINDS
TO THE WEST OF THE DRYLINE. EASTERLY WINDS PERSIST NEAR AND EAST
OF HIGHWAY 83. WARMER TEMPS ALOFT SHOULD HELP TO HOLD CAP IN PLACE.
CANNOT RULE OUT SOME ACTIVITY ACROSS THE FAR NE DUE TO LINGERING
DISTURBANCE. HIGHER DEWPOINTS AND SLIGHTLY HIGHER TEMPERATURES
BRING HEAT INDEX VALUES TO NEAR 100 OR HIGHER ACROSS SOUTHEASTERN
TWO TIERS OF COUNTIES. THUS...A HEAT ADVISORY ISSUED FROM NOON
UNTIL 9 PM CDT FRIDAY.

SATURDAYS HIGHS A COUPLE OF DEGREES LESS. THIS BASED ON PRIMARILY
SOUTHEAST SURFACE WINDS MET/2M TEMPS GUIDANCE CONTINUED TO PUSH
WIDESPREAD HIGHS FROM LOW 100S SOUTHWEST TO UPPER 90S NORTHEAST.
THERE WILL BE MAINLY A SLIGHT CHANCE FRO AFTERNOON/OVERNIGHT
THUNDERSTORMS AS NORTHERN PLAINS DISTURBANCE CROSSES. DEVELOPMENT
AND COVERAGE OF STORMS LOOKS TO BE LESS THAN WHAT IS EXPECTED FOR
TONIGHT HOWEVER...SO ANY RELIEF FROM THE WORSENING DROUGHT
CONDITIONS IS UNLIKELY.

ON SUNDAY...UPPER RIDGE BUILD NORTH INTO THE NORTHERN PLAINS WITH
HIGHS AGAIN AROUND 100. LOOK DRY AS RIDGING ALOFT WILL BRING
WARMER TEMPS ALOFT AND SUPPRESS DEVELOPMENT.

FIRE WEATHER...

THUNDERSTORM DEVELOPMENT THIS EVENING WILL POSE A RISK FOR DRY
LIGHTNING AND GUSTY WINDS WHICH COULD INCREASE FIRE SPREAD.

MONDAY THROUGH THURSDAY...

THE HEAT WILL CONTINUE IN THE EXTENDED. IN FACT...IT APPEARS THAT
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL EXPAND AND BUILD WEST.
THIS WILL ENSURE CONTINUED HEAT. HIGHS IN THE UPPER 90S TO NEAR 102
DEGREES LOOK LIKELY EACH DAY. PRECIP CHANCES ARE LOOKING SLIM AT
BEST...ESPECIALLY AS THE RIDGE BUILDS WEST OVER THE AREA. HAVE
REMOVED ANY MENTION OF RAIN AFTER TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FROM NOON TODAY
TO 9 PM CDT THIS EVENING FOR NEZ007-010-027>029-038-059-070-071.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...KECK
Hazardous weather outlook, Jun 28, 11:27 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1227 AM CDT FRI JUN 29 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-300530-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1227 AM CDT FRI JUN 29 2012 /1127 PM MDT THU JUN 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS
SOUTHWESTERN AND PORTIONS OF CENTRAL NEBRASKA. SOME STORMS MAY BE
STRONG WITH HAIL UP TO NICKEL SIZE AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT WILL CONTINUE INTO NEXT WEEK ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA. HIGH HUMIDITY AT TIMES WILL MAKE
CONDITIONS QUITE UNCOMFORTABLE.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE EACH
DAY THROUGH MONDAY...BUT WILL PROVIDE LITTLE RELIEF FROM THE
HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Special weather statement, Jun 28, 8:07 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM MDT THU JUN 28 2012

NEZ058-069-290245-
CHASE NE-PERKINS NE-
807 PM MDT THU JUN 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND CHASE
COUNTIES UNTIL 845 PM MDT...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
PLEASANT VALLEY TO 11 MILES SOUTH OF CHAMPION...AND MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  IMPERIAL...
  LAMAR...
  CHAMPION...
  ENDERS RESERVOIR STATE RECREATION AREA...
  ENDERS...
  HIGHWAY 6 MILE MARKER 10...
  HIGHWAY 61 MILE MARKER 50...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Special weather statement, Jun 28, 8:47 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
947 PM CDT THU JUN 28 2012

NEZ057>059-069-070-290330-
CHASE NE-HAYES NE-KEITH NE-LINCOLN NE-PERKINS NE-
847 PM MDT THU JUN 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS...SOUTHWESTERN LINCOLN...
SOUTHERN KEITH...NORTHWESTERN HAYES AND EASTERN CHASE COUNTIES UNTIL
930 PM MDT/1030 PM CDT/...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRANDON TO
WAUNETA...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANT...
  HAYES CENTER...
  WAUNETA...
  HAMLET...
  WILD HORSE SPRING...
  MADRID...
  ELSIE...
  GRAINTON...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...
  WALLACE...
  HIGHWAY 61 MILE MARKER 50...
  HIGHWAY 61 MILE MARKER 60...
  HIGHWAY 25 MILE MARKER 50...
  HIGHWAY 25 MILE MARKER 60...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Local storm report, Jun 28, 9:03 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 PM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND GST     IMPERIAL                40.52N 101.64W
06/28/2012  M61 MPH          CHASE              NE   ASOS

&&

MASEK
Special weather statement, Jun 28, 9:30 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 PM CDT THU JUN 28 2012

NEZ059-070-071-290415-
FRONTIER NE-HAYES NE-LINCOLN NE-
1030 PM CDT THU JUN 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...HAYES AND
WESTERN FRONTIER COUNTIES UNTIL 1115 PM CDT...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HAYES CENTER...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAYES CENTER...
  CURTIS...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...
  MAYWOOD...
  WELLFLEET...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 25 MILE MARKER 50...
  HIGHWAY 83 MILE MARKER 30...
  HIGHWAY 83 MILE MARKER 40...
  HIGHWAY 83 MILE MARKER 60...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Special weather statement, Jun 28, 9:44 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1044 PM CDT THU JUN 28 2012

NEZ058-059-070-071-290430-
FRONTIER NE-HAYES NE-LINCOLN NE-PERKINS NE-
1044 PM CDT THU JUN 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS...SOUTHERN
LINCOLN...HAYES AND FRONTIER COUNTIES UNTIL 1130 PM CDT/1030 PM
MDT/...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALLACE TO
STOCKVILLE...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS
LIGHTNING. IN ADDITION...SOME BLOWING DUST IS POSSIBLE AS WELL.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CURTIS...
  STOCKVILLE...
  DICKENS...
  MAYWOOD...
  WELLFLEET...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA...
  MOOREFIELD...
  SUTHERLAND RESERVOIR STATE RECREATION AREA...
  SUTHERLAND...
  LAKE MALONEY STATE RECREATION AREA...
  HERSHEY...
  EUSTIS...
  COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA...
  JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 18 MILE MARKER 20...
  HIGHWAY 25 MILE MARKER 90...
  HIGHWAY 83 MILE MARKER 60...
  HIGHWAY 83 MILE MARKER 70...
  HIGHWAY 23 MILE MARKER 110...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Local storm report, Jun 28, 10:40 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 PM CDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     3 E NORTH PLATTE        41.13N 100.71W
06/28/2012  M61 MPH          LINCOLN            NE   ASOS

&&

MASEK

The radar

The North Platte radar (KLNX), 92 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 29, 12:39 AM CST to 1:00 AM CST
Where
Lincoln County, (Lbf)bird Fld North
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.130, -100.680

The North Platte ASOS measured wind gusts from 60 to 64 mph for 21 minutes. The dry downburst winds created a heat burst where the temperature rose from 73 to 81 degrees and the dewpoint dropped from 61 to 52 degrees.

Thunderstorm Wind, Custer

When
June 29, 1:35 AM CST to 2:00 AM CST
Where
Custer County, (Bbw)broken Bow Arpt
Measured
68 kt (78 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
41.430, -99.630

A dry downburst caused wind gusts up to 78 mph for approximately 20 minutes. The strong winds toppled several large trees. As the winds descended a heat burst resulted in the temperature rising 9 degrees and the dew point dropped 11 degrees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388095, 388096.